North Dakota, 2006

Damaging Wind in North Dakota, May 23, 2006

May 23, 2006 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 1:58 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, May 23, 1:58 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT TUE MAY 23 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MAIN CONCERN IS POTENTIAL FOR SEVERE CONVECTION THIS EVENING. GUSTY
WINDS FOR TOMORROW ALSO A FORECAST CONCERN. MODELS FAIRLY SIMILAR
AND HAVE USED A BLEND OF NAM/GFS.

CONDITIONS IN PLACE ACROSS CWA FOR CONVECTION...POSSIBLY SEVERE. LOW
LEVEL MOISTURE...STEEP LAPSE RATES AND LIFT FROM THE UPPER LEVEL
LOW. ETA12 SOUNDINGS FROM 12Z RUN SHOWED UP TO 3000 JOULES OF CAPE.
HOWEVER...AS IS OFTEN THE CASE...THERE IS A CAP IN PLACE. SO
QUESTION IS WHERE AND WHEN WILL CONVECTION BREAK OUT. THOUGHT IS
THAT CONVECTION WILL DEVELOP IN THE SOUTHWEST AND WEST...NEARER
SURFACE BOUNDARY AND UPPER LEVEL LOW. THIS CONSISTENT WITH MODEL
INDICATIONS. THIS ALSO LOOKS LIKE BEST CHANCE FOR SEVERE CONVECTION.
CONVECTIVE ACTIVITY SHOULD SPREAD EASTWARD ACROSS THE CWA...HOWEVER
POTENTIAL FOR SEVERE WILL DIMINISH WITH TIME. EXPECT CONVECTION TO
EXIT THE AREA DURING THE DAY ON WEDNESDAY. LOOKS LIKE GUSTY
NORTHWEST WINDS WILL DEVELOP WEDNESDAY BEHIND THE CONVECTION. COULD
WELL REACH INTO WIND ADVISORY CATEGORY...BUT WILL JUST COVER WITH
WORDING FOR NOW AND KEEP THE FOCUS OF THE FORECAST ON THE POTENTIAL
FOR SEVERE CONVECTION.

REMOVED CHANCE OF THUNDERSTORMS FOR THURSDAY...BUT KEPT A CHANCE IN
FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. COOLEST DAY WILL LIKELY BE
WEDNESDAY...BUT TEMPERATURES WILL WARM BACK ABOVE NORMAL FOR
THURSDAY AND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY...
SOUTHWEST FLOW ALOFT THROUGH THE EXTENDED PERIOD OVER THE NORTHERN
PLAINS. EMBEDDED SHORT WAVES WILL MOVE ALONG THE FLOW THROUGH THE
PERIOD...BUT WILL BE DIFFICULT TO PINPOINT TIMING AND EXACT
PLACEMENT. THUS HAVE MADE ONLY VERY MINOR TWEAKS TO THE INHERITED
EXTENDED FORECAST...KEEPING TEMPERATURES PRETTY MUCH THE SAME AROUND
SEASONAL...AND ALSO KEEPING IN SLIGHT CHANCE POPS EACH DAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/NH
Hazardous weather outlook, May 23, 4:23 AM CST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
523 AM CDT TUE MAY 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
523 AM CDT TUE MAY 23 2006 /423 AM MDT TUE MAY 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

The radar

The Bismarck radar (KBIS), 50 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
May 23, 7:26 PM CST to 7:27 PM CST
Where
Morton County, 3 mi S of New Salem
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.800, -101.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505213.